Association between Glucocorticoid-Induced Osteoporosis and Myasthenia Gravis: A Cross-Sectional Study

<div><p>Purpose</p><p>To investigate the association between glucocorticoid-induced osteoporosis and myasthenia gravis (MG) using a cross-sectional survey in Japan.</p><p>Methods</p><p>We studied 363 patients with MG (female 68%; mean age, 57 ± 16 years) who were followed at six Japanese centers between April and July 2012. We evaluated the clinical information of MG and fractures, bone markers, and radiological assessment. Quality of life was measured using an MG-specific battery, MG-QOL15.</p><p>Results</p><p>Glucocorticoids were administered in 283 (78%) of 363 MG patients. Eighteen (6%) of 283 MG patients treated with prednisolone had a history of osteoporotic fractures. The duration of glucocorticoid therapy, but not the dose of prednisolone, was associated with the osteoporotic fractures in MG patients. Bone mineral density was significantly decreased in the MG patients with fractures. The multivariate analyses showed that the total quantitative MG score was the only independent factor associated with osteoporotic fractures (OR = 1.30, 95% CI 1.02–1.67, p = 0.03). MG patients who had experienced fractures reported more severe difficulties in activities of daily living.</p><p>Conclusion</p><p>Glucocorticoid-induced osteoporosis aggravates quality of life in patients with MG.</p></div>